Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

July 30, 2021

NWS Elko, NV issued this special weather statement at Jul 30, 2021, 3:41 PM PDT. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 3:41 PM PDT (22:41 UTC)
Expired
Jul 30, 2021, 4:30 PM PDT
In force
49 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 114 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WWUS85 KLKN 302241
SPSLKN

Special Weather Statement
National Weather Service Elko NV
341 PM PDT Fri Jul 30 2021
 
NVZ034-038-039-302330-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
341 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
430 PM PDT...

At 340 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Jiggs, moving north at 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Lamoille, Jiggs, South Fork, Spring Creek, Lee, Harrison Pass,
Lamoille Canyon and Franklin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4023 11535 4020 11562 4071 11591 4079 11533
TIME...MOT...LOC 2240Z 161DEG 10KT 4035 11553 

$$

DP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:01 PM PDT, 40 minutes earlier.

Area forecast discussion, Jul 30, 3:01 PM PDT, 40 minutes before
Area Forecast Discussion
National Weather Service Elko NV
301 PM PDT Fri Jul 30 2021

.SYNOPSIS...Showers and thunderstorms are expected through the
weekend and some showers could be locally moderate to heavy at
times. A cooling trend will bring high temperatures in the 70's
and 80's over the weekend.

&&

.SHORT TERM...Tonight through Sunday. Radar is beginning to get
active across eastern and east-central Nevada at this time. Some
of the storms have been strong, though no cells have went over
areas with sensors or people yet to get ground truth on rainfall
rates or amounts. Storm motion is about 15 mph or so. The
activity is expected to increase during the late afternoon and
continue through the evening. Overnight lows will be in the 50s
and 60s.

By Saturday, everything continues to line up for an active day
weatherwise. A piece of energy in the flow will move northwest
into Nevada. Precipitable water of 0.90 to possibly 1.2 inches
will move over the region which is well above normal for this time
of year. Highest CAPE values continue to reside in eastern and
central Nevada with about 400-800 J/kg. Storm motion will be about
10-15 knots. Best chances for moderate to locally heavy rain,
sufficient for localized flooding, continues across central
Nevada. This area includes portions of southern Lander/Eureka,
White Pine, and northern Nye counties. Have extended the flash
flood watch in time to 03Z Monday. In addition to the potential
for heavy rain, out flow winds from storms could be from 35 to 45
mph. High temperatures for Saturday will be in the 70s and 80s in
central Nevada to the 80s to close to 90 across the north. Storm
activity is expected to continue during the overnight but diminish
in intensity. Overnight lows will be in the 50s and 60s.

Sunday continues to look like another active day over the forecast
area. Precipitable water is forecast to remain high through the
day at or above one inch. Storm motion will be a little slower
with speeds of 5 to 10 knots in the central, but slightly faster
in the north at 10 to 15 knots. As mentioned earlier, have
extended the flash flood watch as central Nevada is will remain
under the threat for localized heavy rainfall. Highs on Sunday
will be in the 70s and 80s.

.LONG TERM...Sunday night through next Friday.

Sunday night heading into Monday there will be chances for showers
and thunderstorms across parts of eastern Nevada. With that said
the coverage will be significantly less and so will the chance of
a nice wetting rain like days prior.

Tuesday appears to be a transition day, as an offshore low off
the northern California coast begins to dig a bit south, this will
start shifting winds to out of the southwest and west. This will
usher in much drier air that currently resides over California.
The highest PWAT values on Tuesday will be around 0.70" in the
extreme northern portions of Nevada near the Idaho boarder.
There's an isolated chance of storms that day.

Wednesday that offshore low off the coast of California becomes
ingested into a broader trough in the Pacific northwest. This
will effectively cut off any remaining monsoonal moisture push
into the state for the rest of the week. Dry conditions look to
prevail Wednesday through the rest of the long term.

High temperatures in the long term look to range in the upper 80s
to mid 90s for much of the area. Lows are expected to be
in the 50s and 60s through Friday as well.

&&

.AVIATION...Scattered showers and thunderstorms will be possible
over all TAF sites through this evening. Main threats will be
brief moderate to heavy rain along with wind gusts of 30-40KT.
Reductions to CIGS/VSBY in the heaviest showers will be possible
as well. Look for showers and thunderstorms to redevelop tomorrow.

&&

.FIRE WEATHER...The main message that a moist airmass will move into
the area today continues. This moisture will last through the
weekend. Look for expanded areal coverage of showers and
thunderstorms to many locations with a higher chance of wetting
rains being seen over northern and central Nevada. The fly in the
ointment, which remains, is the amount of cloud cover and
destabilization of the atmosphere. If cloud cover remains high,
there is less of a potential for the forecast precipitation
amounts. Suffice to say, the wet storms will limit the risk of new
starts. In addition, there will be sufficient moisture that
moderate to locally heavy rain will be possible and that could
lead to localized flash flooding.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for Northeastern Nye
County-Northwestern Nye County-Southern Lander County and
Southern Eureka County-White Pine County.

&&

86/91/86/86

In the hours before

Special weather statement, Jul 30, 1:21 PM PDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Elko NV
121 PM PDT Fri Jul 30 2021

NVZ033-035-039-302045-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
121 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 145 PM PDT...

At 120 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Lages Junction, moving northwest at 25 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

The storm is expected to cross US Highway 93A just northeast of
Lages Junction in Elko county. This storm will remain over mainly
rural areas of northern White Pine and southeastern Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4009 11421 4003 11424 4007 11459 4027 11442
TIME...MOT...LOC 2020Z 116DEG 20KT 4011 11432

86
Special weather statement, Jul 30, 2:01 PM PDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Elko NV
201 PM PDT Fri Jul 30 2021

NVZ039-302130-
South Central Elko County NV-
201 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 230 PM
PDT...

At 200 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Currie, moving northwest at 10 mph.

Pea to dime size hail and wind gusts 40 to 50 mph will be possible
with this storm.

This storm will remain over mainly rural areas of southern Elko
County, but may get close to US-93 north of Currie.

LAT...LON 4032 11454 4027 11462 4036 11479 4044 11457
TIME...MOT...LOC 2100Z 130DEG 9KT 4034 11464

91
Special weather statement, Jul 30, 2:12 PM PDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Elko NV
212 PM PDT Fri Jul 30 2021

NVZ031-302200-
Northern Elko County NV-
212 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 300 PM
PDT...

At 209 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Jackpot, moving west at 18 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with
this storm. In addition, heavy rain over US Highway 93 will cause
ponding of water on the roadway. If driving along US 93, please use
caution and slow down as the road may have slick spots.

Locations impacted include...
Jackpot and US Highway 93 north of Contact to Jackpot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4192 11436 4181 11475 4200 11480 4199 11438
TIME...MOT...LOC 2109Z 080DEG 20KT 4197 11449

86
Special weather statement, Jul 30, 2:14 PM PDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Elko NV
214 PM PDT Fri Jul 30 2021

NVZ035-302145-
White Pine County NV-
214 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE COUNTY
UNTIL 245 PM PDT...

At 213 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cherry Creek, moving north at 10 mph.

Pea to dime size hail and wind gusts 40 to 50 mph will be possible
with this storm.

This storm will remain over mainly rural areas of north central White
Pine County.

LAT...LON 3993 11489 3994 11506 4006 11516 4012 11481
TIME...MOT...LOC 2113Z 180DEG 14KT 3999 11496

91
Special weather statement, Jul 30, 2:36 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Elko NV
236 PM PDT Fri Jul 30 2021

NVZ033-039-302215-
Southeastern Elko County NV-South Central Elko County NV-
236 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
315 PM PDT...

At 235 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Currie, moving northwest at 20 mph.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Elko
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4031 11439 4024 11461 4065 11505 4083 11449
TIME...MOT...LOC 2135Z 153DEG 18KT 4037 11457

DP
Special weather statement, Jul 30, 3:41 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
341 PM PDT Fri Jul 30 2021

NVZ034-038-039-302330-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
341 PM PDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
430 PM PDT...

At 340 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Jiggs, moving north at 10 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Lamoille, Jiggs, South Fork, Spring Creek, Lee, Harrison Pass,
Lamoille Canyon and Franklin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4023 11535 4020 11562 4071 11591 4079 11533
TIME...MOT...LOC 2240Z 161DEG 10KT 4035 11553

DP

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:47 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 30, 1:16 PM PDTSpecial Weather StatementLKN29 min
Jul 30, 1:21 PM PDTSpecial Weather StatementLKN24 min
Jul 30, 2:01 PM PDTSpecial Weather StatementLKN29 min
Jul 30, 2:14 PM PDTSpecial Weather StatementLKN31 min
Jul 30, 2:36 PM PDTSpecial Weather StatementLKN39 min
Jul 30, 2:49 PM PDTAreal Flood AdvisoryLKNElko, White Pine3 hr
Jul 30, 3:46 PM PDTSpecial Weather StatementLKNElko29 min
Jul 30, 3:57 PM PDTSpecial Weather StatementLKN33 min
Jul 30, 4:07 PM PDTSpecial Weather StatementLKNElko23 min
Jul 30, 4:11 PM PDTSpecial Weather StatementLKNLander34 min
Jul 30, 4:12 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 4:23 PM PDTAreal Flood AdvisoryLKNElko34 min
Jul 30, 4:31 PM PDTSpecial Weather StatementLKN29 min
Jul 30, 4:39 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 4:57 PM PDTFlash Flood WarningLKNElko3 hr

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.